Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 11, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 22, 2022, 5:28 PM CDT for Morton County, Stevens County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2022, 5:28 PM CDT (22:28 UTC)
- Expired
- Apr 22, 2022, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 5:50 PM CDT | HAIL 0.88 | 3 N Richfield, KS | |
| Apr 22, 5:55 PM CDT | HAIL 1.25 | Richfield, KS | MOST OF THE HAIL WAS NICKEL SIZE. |
| Apr 22, 6:10 PM CDT | HAIL 1.75 | 4 S Wilburton, KS | REPORT RECEIVED VIA SOCIAL MEDIA. |
| Apr 22, 6:24 PM CDT | HAIL 1 | Rolla, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1576 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
502
WUUS53 KDDC 222228
SVRDDC
KSC129-189-222315-
/O.NEW.KDDC.SV.W.0011.220422T2228Z-220422T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
528 PM CDT Fri Apr 22 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Morton County in southwestern Kansas...
Southern Stevens County in southwestern Kansas...
* Until 615 PM CDT.
* At 528 PM CDT, a severe thunderstorm was located near Elkhart,
moving northeast at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Wilburton around 540 PM CDT.
Rolla around 545 PM CDT.
Other locations in the path of this severe thunderstorm include
Feterita and Hugoton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3713 10204 3739 10188 3721 10114 3699 10148
3699 10204
TIME...MOT...LOC 2228Z 238DEG 62KT 3691 10188
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO1 follow-up statement
329
WWUS53 KDDC 222246
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
546 PM CDT Fri Apr 22 2022
KSC129-189-222315-
/O.CON.KDDC.SV.W.0011.000000T0000Z-220422T2315Z/
Morton KS-Stevens KS-
546 PM CDT Fri Apr 22 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR MORTON AND SOUTHWESTERN STEVENS COUNTIES...
At 546 PM CDT, a severe thunderstorm was located near Richfield,
moving northeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
Morton and southwestern Stevens Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3713 10204 3739 10188 3726 10134 3699 10148
3699 10204
TIME...MOT...LOC 2246Z 207DEG 55KT 3723 10181
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:46 PM CDT, 42 minutes earlier.
Area forecast discussion, Apr 22, 4:46 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 446 PM CDT Fri Apr 22 2022 ...updated for mesoscale discussion... .MESOSCALE DISCUSSION... Issued at 439 PM CDT Fri Apr 22 2022 Severe storms are expected to develop along a dryline extending from northwest Kansas into the far west Texas Panhandle/Eastern CO area over the next couple of hours. A few mesoscale details look to complicate the locations/timing for initiation. A 19Z KDDC Upper Air observation showed a fairly strong lid around 800 mb, while farther west near the dryline, fairly steep lapse rates were observed throughout this deep layer. A couple of more favored moisture /theta-e convergence areas are focused, 1) well south into the TX Panhandle, while another more centered around Scott Gove counties. Storms may also struggle to develop deep severe updrafts initially given the very low 30-40 percent mean RH in the LCL to LFC layer. With time, mechanical forcing associated with the overspreading of the nose of a very strong mid level jet will favor more widespread convection into the mid evening. With a very strong low level wind profiles, CAPE values between 1500 and 2500 J/kg, 70 MPH thunderstorm outflow w and hail up to baseball size can be possible in the far southwest sections of the area, such as the Johnson Elkhart and Liberal areas. As the aforementioned upper jet induces more broad lift after sunset, the dryline will swing east with enhanced surface convergence increasing the severe storm coverage through mid evening, with isolated tornados becoming an added hazard in the zone generally bounded by highway 83 and highway 283. It is possible storms take on a more clustered or linear mode with time resulting in outflow outrunning the convective line as the storms move east of a Wakeeney-Dodge City and Meade line. Alot of the CAMS have been convecting early (23z or so) along this panhandle dryline region driving storms north into Kansas through the mid evening, while the HRRR has remained non - convective in lieu of waiting for the stronger broad midlevel lift to arrive. && .SHORT TERM...(This evening through Saturday) Issued at 1224 PM CDT Fri Apr 22 2022 17Z obs showing a robust area of moisture across southwest Kansas with dewpoints in the 60s from LBL to GCK on east with 50 dewpoints to the Colorado border. Dryline is positioned from North Platte, Nebraska to Springfield, Colorado. Surface wind speeds are sustained 30 mph with gusts over 40 mph. A large longwave trough is moving into the desert southwest with a deepening surface low in northeast Colorado. Tonight...models are still suggesting two rounds of storms with the first round developing along a dryline after 6 PM and a second round developing along a cold front and shortwave trough after midnight. With good mixing today the dryline should be sharp as it moves into western Kansas with an increasing LLJ after 00Z. This will produce clockwise hodographs and with CAPE values over 2000 j/kg and over 40 kts bulk shear any storms that develop will have the capability of hail 2 inches or larger as they start out as discrete supercell. With the strong wind speeds at 850 mb the potential for strong winds with the mixing will also be possible (as the wind speeds even without the storms could be close to severe levels late this afternoon). Storms could easily produce 70-80 mph gusts. With the high LCLs forecast even though the low level shear will be good...the tornado outlook with LP dryline supercells tonight is not as great. The other possibility is with the LP supercells of dry lightning strikes that could add a fire danger on top of the severe danger as it looks like the rainfall at least initially with the storms won't be much. What may inhibit initiation on the dryline will be the warm mid level temperatures (+10 to +11 C 700 mb temps). Later tonight as a shortwave ejects out of Colorado a second round of storms will develop as a weak cold front enters into northwest Kansas. These storms will grow to linear pretty quickly and the main threat will be wind gusts 60-80 mph. The strongest of the 850 mb winds look to increase to 70 kts after midnight and these storms could easily mix those winds to the surface. Storm propagation to the east should be fairly rapidly however models don't have a consensus how far south the line will be. At this point the best chance of the overnight storms will be along the I-70 corridor and lesser chances to the south. Saturday the upper level trough will move into southwest Kansas and we should expect gusty southwest winds through the day and with the cold frontal passage the moisture will be scoured out of the region. With this combo fire weather will once again be a concern with winds 20-30 mph with higher gusts and humidity values falling to below 15%. Highs should reach into the upper 70s and lower 80s. .LONG TERM...(Saturday night through Friday) Issued at 152 PM CDT Fri Apr 22 2022 Sunday a much more robust cold front should move through the region with stronger cold air advection through the day. Initial winds will increase behind he front but with the quick arrival of a high we should see the winds diminish by afternoon. Highs will be in the upper 60s to lower 70s. Sunday night into Monday morning a shortwave trough will move through eastern Colorado and with some upslope winds medium term models are suggesting precipitation developing along the front range of the Rockies to the CO-KS border. It looks like the best lift with the shortwave should keep the moisture just west of the border so removed the slight POP chance that was in for our western counties for Sunday night. For the first parts of the week we should see upper level ridging moving into the plains which will keep us dry. Winds will pick up again for Tuesday and Wednesday as a surface low deepens in eastern Colorado and a shortwave moves from the four corners region to Nebraska. Upped the forecasted wind speeds for Tuesday and Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1146 AM CDT Fri Apr 22 2022 Surface and low level winds will be strong through at least 09Z as surface winds will be 20-30 kts with higher gusts and 850 mb winds will increase to 60-70 kts from 03Z-09Z. These winds could reduce visibility at times due to blowing dust. A round of storms is expected to develop after 05Z along a cold front and could affect the airport terminals from 05Z-09Z tonight. && .FIRE WEATHER... Issued at 200 PM CDT Fri Apr 22 2022 A fire weather watch is in effect for Saturday as winds will be picking up out of the southwest to 20-30 mph with higher gusts and colder air behind a weak cold front will drop relative humidity values to around 10-12% by the afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 78 41 69 / 40 0 0 0 GCK 51 76 38 66 / 50 0 0 0 EHA 50 75 38 67 / 20 0 0 0 LBL 53 78 39 69 / 40 0 0 0 HYS 59 78 42 68 / 50 10 0 0 P28 65 84 47 74 / 30 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 1 AM CDT /midnight MDT/ Saturday for KSZ030-031-043>046-061>066-074>081-084>090. Fire Weather Watch from Saturday afternoon through Saturday evening for KSZ030-031-043>046-061>066-074>081-084>090. Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for KSZ061-074-084. && MESOSCALE...Russell SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro FIRE WEATHER...Tatro
Hazardous weather outlook, Apr 22, 2:05 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 205 PM CDT Fri Apr 22 2022 KSZ030-031-043>046-061>066-074>081-084>090-231915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 205 PM CDT Fri Apr 22 2022 /105 PM MDT Fri Apr 22 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Tonight. Day 1 Discussion ---------------- Two rounds of storms will be possible for tonight. Storms could be possible after 6 PM along a dry line for areas roughly along and west of highway 83. Main threat with these storms will be large hail 2 inches in diameter or larger and gusty winds. An isolated tornado can't be ruled out, however the overall environment doesn't look favorable for tornado develop. A second round of storms is forecast to develop in northwest Kansas and will evolve into a squall line after midnight as it moves eastward. The main threat with these storms will be wind gusts over 70 mph. The best chance of storms will be along the I-70 corridor with lesser chances as you move south. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Wednesday. Days 2-7 Discussion ------------------- Elevate risk of fire weather for Saturday as winds will be out of the southwest at 20-30 mph with higher gusts and relative humidity values falling to 10-12% Days 2-7 Hazards ---------------- * Saturday - Fire weather: Elevated risk * Sunday - Fire weather: Elevated risk * Monday - Fire weather: Elevated risk * Tuesday - Excessive cold: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive cold: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Excessive cold: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6 PM this evening. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
In the hours before
Local storm report, Apr 22, 1:49 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
149 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM NON-TSTM WND GST 1 ENE GARDEN CITY 37.98N 100.84W
04/22/2022 M54 MPH FINNEY KS MESONET
MESONET STATION KS010 US-50 @ K-156 BRIDGE
GARDEN CITY.
&&Local storm report, Apr 22, 1:50 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM NON-TSTM WND GST 11 S BIG BOW 37.40N 101.54W
04/22/2022 M51 MPH STANTON KS MESONET
MESONET STATION EW7515 JOHNSON.
&&Local storm report, Apr 22, 3:52 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM NON-TSTM WND GST 1 ESE SCOTT STATE LAKE 38.68N 100.90W
04/22/2022 M63 MPH SCOTT KS MESONET
MESONET STATION K5SCT 1 ESE SCOTT STATE
LAKE.
&&Local storm report, Apr 22, 3:53 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND GST 3 W BLOOM 37.49N 99.96W
04/22/2022 M54 MPH FORD KS MESONET
MESONET STATION DW9907 BLOOM.
&&Local storm report, Apr 22, 4:00 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM NON-TSTM WND GST 7 E GARDEN CITY 37.99N 100.73W
04/22/2022 M58 MPH FINNEY KS PUBLIC
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:11 PM CDT | Special Weather Statement | DDC | Rush | 34 min |
| Apr 21, 7:12 PM CDT | Special Weather Statement | DDC | Edwards | 33 min |
| Apr 21, 7:15 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 45 min |
| Apr 21, 7:20 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 40 min |
| Apr 21, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa, Pawnee | 50 min |
| Apr 21, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 48 min |
| Apr 21, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 38 min |
| Apr 21, 8:16 PM CDT | Tornado Warning | DDC | Edwards, Ford | 22 min |
| Apr 21, 8:39 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 12 min |
| Apr 21, 9:00 PM CDT | Special Weather Statement | DDC | Edwards | 30 min |
| Apr 22, 2:39 AM CDT | Red Flag Warning | DDC | Hamilton, Morton, Stanton | 18 hr |
| Apr 22, 12:41 PM CDT | Fire Weather Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 13 hr |
| Apr 22, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton | 37 min |
| Apr 22, 6:09 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 51 min |
| Apr 22, 6:15 PM CDT | Special Weather Statement | DDC | Kearny | 45 min |
| Apr 22, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 30 min |
| Apr 22, 6:32 PM CDT | Special Weather Statement | DDC | Kearny | 43 min |
| Apr 22, 6:46 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 44 min |
| Apr 22, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Stanton, Stevens | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.